Tennessee, 2015

Flooding in Tennessee, April 16, 2015

April 16, 2015 · NWS MRX · 2 events in 1 county or zone

Convective training occurred across southern Hamilton and Marion counties, resulting in rapid accumulation of heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Convective training occurred across southern Hamilton and Marion counties, resulting in rapid accumulation of heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 16, 12:27 PM EST, 23 minutes earlier.

Area forecast discussion, Apr 16, 12:27 PM EST, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
127 PM EDT THU APR 16 2015

.AVIATION...WILL REMAIN IN A RATHER UNSETTLED WEATHER PATTERN
THROUGH THE TAF PERIOD.  A COUPLE OF WEAK IMPULSES MOVING THROUGH
THE REGION COMBINED WITH LOW LEVEL MOISTURE AND WEAK INSTABILITY
WILL ALLOW BANDS OF SHOWERS AND EVEN A STRAY THUNDERSTORM TO DEVELOP
OVER THE NEXT 24 HOURS.  THIS WILL RESULT IN WIDESPREAD MID LEVEL
CLOUDS WITH SOME LOW CLOUDS MOVING THROUGH.  VFR CONDITIONS WILL
DOMINATE...BUT OCCASIONAL MVFR TO IFR CONDITIONS CAN BE
EXPECTED...ESPECIALLY WHEN SHOWERS MOVE THROUGH AND DURING THE LATE
NIGHT.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB
Hazardous weather outlook, Apr 16, 3:56 AM EST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
456 AM EDT THU APR 16 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-170900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
456 AM EDT THU APR 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS IS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE COVERAGE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DECREASE
ON FRIDAY AND SATURDAY...THEN INCREASE AGAIN FROM LATE SATURDAY
NIGHT INTO MONDAY. THE CHANCE OF SEVERE STORMS REMAINS LOW...
BUT ISOLATED STRONG STORMS ARE POSSIBLE ON SUNDAY AND MONDAY.
GUSTY WINDS UP TO 45 MPH...AND LOCALLY HEAVY RAINS UP TO 1 INCH
COULD OCCUR WITH THE STRONGEST STORMS.

ANOTHER 1 TO 2 INCHES OF RAINFALL...LOCALLY HEAVIER...COULD OCCUR
OVER THE WEEKEND. NO SIGNIFICANT FLOODING IS EXPECTED...BUT MINOR
FLOODING OF LOW LYING FLOOD PRONE AREAS IS POSSIBLE ON SUNDAY
THROUGH MONDAY MORNING. MOTORISTS WILL NEED TO WATCH FOR PONDING OF
WATER ON ROADWAYS.

.SPOTTER INFORMATION STATEMENT...

LOCALIZED SPOTTER ACTIVATION MAY BE REQUESTED FOR FLOODING REPORTS
THIS WEEKEND.

AMP/TG

In the hours before

Special weather statement, Apr 16, 8:53 AM EST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
953 AM EDT THU APR 16 2015

TNZ098-099-161430-
MARION-HAMILTON-
953 AM EDT THU APR 16 2015

...A STRONG THUNDERSTORM WILL AFFECT MARION...HAMILTON...

AT 953 AM EDT /853 AM CDT/...A STRONG THUNDERSTORM WAS 7 MILES
SOUTHWEST OF SIGNAL MOUNTAIN...OR 9 MILES EAST OF JASPER...MOVING
NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...JASPER...SIGNAL MOUNTAIN...SOUTH PITTSBURG...WALDEN...
KIMBALL...RIDGESIDE...FAIRMOUNT...RED BANK...POWELLS CROSSROADS AND
HALETOWN (GUILD).

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3498 8569 3504 8574 3523 8541 3520 8539
      3515 8539 3520 8534 3502 8519 3498 8528
TIME...MOT...LOC 1353Z 240DEG 26KT 3506 8545

SR
Special weather statement, Apr 16, 12:13 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
113 PM EDT THU APR 16 2015

TNZ099-161745-
HAMILTON-
113 PM EDT THU APR 16 2015

...A STRONG THUNDERSTORM WILL AFFECT HAMILTON...

AT 112 PM EDT...A STRONG THUNDERSTORM WAS OVER RIDGESIDE...OR NEAR
CHATTANOOGA...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...SIGNAL MOUNTAIN...RIDGESIDE...HARRISON...RED BANK...
COLLEGEDALE...OOLTEWAH AND EAST BRAINERD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3507 8537 3509 8536 3509 8537 3512 8537
      3512 8502 3499 8501 3498 8520 3499 8536
TIME...MOT...LOC 1712Z 270DEG 17KT 3502 8527

SR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Hamilton

When
April 16, 12:50 PM EST to 3:30 PM EST
Where
Hamilton County, 1 mi NE of East Brainerd to 6 mi SSE of East Brainerd
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.030, -85.157

Water covered roadways reported in the East Brainerd area.

Flood, Hamilton

When
April 16, 2:05 PM EST to 5:00 PM EST
Where
Hamilton County, 6 mi W of Chattanooga to 7 mi WSW of Chattanooga
Cause
Heavy Rain
Property damage
$5,000
Reported by
NWS Employee
Coordinates
35.050, -85.386

Interstate 24 exit 174 ramp was closed due to high water. Water reached the windows of vehicles.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572879, 572880.